Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 329, NWS North Platte, NE

August 18, 2014Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2014, 4:27 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2014, 4:27 PM MDT (22:27 UTC)
Expired
Aug 18, 2014, 5:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON AUG 18 2014

.SYNOPSIS...
ISSUED AT 332 PM CDT MON AUG 18 2014

UPPER LEVEL RIDGE ACROSS THE SOUTHERN ROCKIES TODAY...WITH A LOW
ACROSS NRN CA. MEANWHILE A LOW PRESSURE SYSTEM WAS MOVING ACROSS THE
NORTHERN PLAINS. SEVERAL WEAK BOUNDARY ARE ANALYZED USING VIS SAT
ACROSS THE HIGH PLAINS. TEMPS HAVE WARMED INTO THE 80S...A LITTLE
COOLER THAN YESTERDAY...HOWEVER HAVE SOME COOL AIR ALOFT ENOUGH TO
CREATE SOME INSTABILITY. RADAR SHOWING SOME WEAK DEVELOPMENT OVER N
CENTRAL AND STRONGER DEVELOPMENT ACROSS THE WESTERN PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 332 PM CDT MON AUG 18 2014

FORECAST FOCUS IS THUNDERSTORM POTENTIAL THIS EVENING. WHILE NOT AS
ROBUST AS YESTERDAY...NEAR TERM MODELS ARE SHOWING SIGNS OF CATCHING
ONTO ONGOING DEVELOPMENT. MODELS ARE IN AGREEMENT BRINGING WESTERN
NEBRASKA ACTIVITY SE ACROSS W CENTRAL AND SW NEBRASKA. ALSO EXPECT
THE NARROW LINE OF ACTIVITY TO CONTINUE ACROSS PORTIONS OF N CENTRAL
FOR THE NEXT FEW HOURS. THUS FORECAST HAS SHIFTED FROM A MAINLY DRY
FORECAST TO ISOLATED AND MAYBE SCATTERED SHOWERS AND THUNDERSTORMS.
POPS REMAIN LOW AS COVERAGE CONFIDENCE IS LOW...ALTHOUGH GAINING
CONFIDENCE THE THUNDERSTORMS WILL HOLD TOGETHER. LAPS SHOW POCKETS
OF 2000 TO 3000 J/KG OF CAPE ACROSS THE AREA...AND 40 KTS OF SHEAR.
UPPER LEVEL SUPPORT IS MARGINAL...SO EXPECT ONLY A FEW STRONG
STORMS...HOWEVER CAN NOT RULE OUT A STRAY SEVERE STORM. WITH SKIES
PARTLY TO MOSTLY CLEAR TEMPS WILL COOL INTO THE UPPER 50S TO THE
WEST AND AROUND 60 IN THE EAST.

TOMORROW THE RIDGE ACROSS THE ROCKIES WILL BEGIN TO MIGRATE EAST. SW
NEB SHOULD WARM INTO THE LOWER 90S...WITH UPPER 80S ACROSS THE
NORTH. FORECAST IS DRY THROUGH MUCH OF THE AFTERNOON...HOWEVER
DEVELOPMENT LATE IN THE DAY ACROSS THE WEST IS EXPECTED WHICH MIGHT
IMPACT THE EASTERN PANHANDLE DURING THE LATE AFTERNOON HOURS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 332 PM CDT MON AUG 18 2014

AS THE MID TROPOSPHERE EVOLVES TO A TROUGH OVER THE WESTERN STATES...
THE WEST-NORTHWEST FLOW BECOMES SOUTHWEST KEEPING A FAIRLY ACTIVE
PATTERN IN FORCE.

FOR TUESDAY NIGHT...THE SURFACE BOUNDARY IS FORCED NORTH INTO NORTH
CENTRAL AND NORTHWEST NEBRASKA. VERY UNSTABLE CONDITIONS CONTINUE
ALONG THE BOUNDARY WITH 800MB BASED CAPE 2500-3400J/KG BUT THE 0-6KM
BULK SHEAR IS EXPECTED TO BE 20-30KT. WITHOUT A BETTER OFFSET OF THE
UPWARD MOTION...LARGE HAIL IS UNLIKELY TO REACH THE SURFACE. CURRENT
INDICATIONS ARE THAT IF THE THUNDERSTORMS ORGANIZE INTO A CONVECTIVE
SYSTEM...HEAVY RAIN IS THE LIKELY RESULT FOR CENTRAL AND NORTHERN
NEBRASKA.

VERY UNSTABLE CONDITIONS ARE AGAIN EXPECTED WEDNESDAY AFTERNOON BUT
WITH WEAK SHEAR ONCE MORE. PROJECTIONS OF THE LOW LEVEL THETA-E SHOW
A COOL FRONT COMING THROUGH CENTRAL AND WESTERN NEBRASKA WEDNESDAY
NIGHT AND THURSDAY. THE FRONT STALLS ACROSS SOUTHERN NEBRASKA
THURSDAY. AT THIS POINT...THERE IS SOME DISAGREEMENT AMONG THE
MODELS WITH THE POSITION AND TIMING OF THE LOW AND THE FRONT.

THERE ARE SIGNIFICANT DIFFERENCES AMONG THE EXTENDED MODELS WITH THE
NEXT SYSTEM COMING ACROSS THIS WEEKEND. THE ONE THING IN COMMON IS
CYCLOGENESIS IN EASTERN COLORADO WITH THE CYCLONE COMING ACROSS THE
CENTRAL PLAINS...THE MAIN DIFFERENCES BEING TRACK AND TIMING. THE
12Z ECMWF BRINGS IT OUT OF COLORADO AT THE EARLIEST TIME WITH THE
SYSTEM CROSSING FROM SOUTHEAST COLORADO THROUGH KANSAS AND EASTERN
NEBRASKA TO SOUTHERN MINNESOTA. THE GFS SHOWS A SIMILAR TRACK...BUT
WITH THE GFS RUNNING ABOUT 36 HOURS BEHIND THE ECMWF. THE GEM HAS A
TRACK THROUGH OKLAHOMA BUT ABOUT THE SAME AS THE GFS IN TIMING.
THOUGH THERE ARE LARGE DIFFERENCES WITH THE TRACK OF THE CYCLONE...
ALL THREE SHOW THE FRONT COMING ACROSS NEBRASKA FRIDAY AND FRIDAY
NIGHT WITH THE FRONT STALLING ACROSS THE CENTRAL PLAINS SATURDAY. AS
A RESULT...THE DETERMINISTIC PRECIPITATION OUTPUT IS SIMILAR FOR THE
THREE EXTENDED FORECAST MODELS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1240 PM CDT MON AUG 18 2014

LITTLE IMPACT TO THE TERMINAL SITES OVER THE NEXT 24 HOURS WITH
PREVAILING VFR CONDITIONS. ACROSS NORTHERN NEBR...AND KVTN...SOME
PASSING HIGH CLOUDS AT TIMES WITH PRIMARILY CLEAR SKIES. NORTHERLY
WINDS THIS AFTERNOON NEARING 15 KTS...HOWEVER SUNSET WILL DECOUPLE
THE LOWER ATMOSPHERE AND WINDS BECOME LESS THAN 10 KTS. ACROSS
SOUTHWEST NEBRASKA PARTLY SUNNY SKIES WILL GIVE WAY TO SOME SCT
THUNDERSTORMS THIS EVENING. ACTIVITY IS EXPECTED TO REMAIN WELL
SOUTH AND WEST OF THE KLBF TERMINAL...HOWEVER SOME HIGH CLOUDS MAY
SPREAD INTO THE AREA. WINDS COULD BRIEFLY REACH AROUND 10 KTS THIS
AFTERNOON FROM THE NE...ALTHOUGH DECOUPLING WILL QUICKLY LIMIT
WINDS TO 7 KTS OR LESS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, Aug 18, 2:41 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT MON AUG 18 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT MON AUG 18 2014 /241 PM MDT MON AUG 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHWEST NEBRASKA. A STRAY THUNDERSTORM WILL
ALSO BE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. THE
MAIN ACTIVITY IS EXPECTED SOUTHWEST OF A HYANNIS...TO TRYON..TO
NORTH PLATTE LINE. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
THIS EVENING ACROSS THE SOUTHEASTERN PORTION OF THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS FROM TUESDAY
NIGHT THROUGH SUNDAY. AT THIS TIME...THE BEST CHANCES FOR SEVERE
STORMS IS ON THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Aug 18, 10:42 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 E BURWELL             41.78N 99.06W
08/18/2014  M2.73 INCH       GARFIELD           NE   PUBLIC

&&

JGOMEZ
Special weather statement, Aug 18, 3:28 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT MON AUG 18 2014

NEZ022-182215-
GARDEN NE-
328 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 415
PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF LISCO...OR 20 MILES NORTHWEST OF
OSHKOSH...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SUGAR LOAF HILL AND DOGTOWN FLATS AROUND 345 PM MDT.
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AROUND 405 PM MDT.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 117 AND 118.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Aug 18, 3:34 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM MDT MON AUG 18 2014

NEZ004-022-182215-
GARDEN NE-SHERIDAN NE-
334 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 415 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ANTIOCH AND WICKSON LAKE AROUND 400 PM MDT.
LAKESIDE AND SNOW LAKE AROUND 415 PM MDT.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 116.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Local storm report, Aug 18, 4:05 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 NE LISCO              41.55N 102.55W
08/18/2014  E1.75 INCH       GARDEN             NE   PUBLIC

            PUBLIC REPORT OF NICKEL TO GOLF BALL SIZE HAIL COVERED
            THE GROUND WHITE.

&&

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:10 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Aug 17, 6:29 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler34 min
Aug 17, 7:08 PM MDTAreal Flood AdvisoryLBFCuster, Garfield, Loup3 hr
Aug 18, 3:48 PM MDTSevere Thunderstorm WarningLBFGarden42 min
Aug 18, 4:00 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan34 min
Aug 18, 4:29 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Aug 18, 5:15 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins45 min
Aug 18, 5:55 PM MDTSevere Thunderstorm WarningLBFPerkins50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.